Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS Lubbock, TX

April 8, 2024Crosby County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 8, 2024, 8:23 PM CDT for Crosby County, Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2024, 8:23 PM CDT (01:23 UTC)
Expired
Apr 8, 2024, 9:15 PM CDT
In force
52 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Crosby County, TX

The radar

The Lubbock radar (KLBB), 42 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 8:51 PM CDTHAIL 0.881 Nnw Crosbyton, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 5:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2024-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2024-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2884 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

281 
WUUS54 KLUB 090123
SVRLUB
TXC107-090215-
/O.NEW.KLUB.SV.W.0013.240409T0123Z-240409T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
823 PM CDT Mon Apr 8 2024

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Central Crosby County in northwestern Texas...

* Until 915 PM CDT.

* At 823 PM CDT, a severe thunderstorm was located 4 miles northwest
  of Caprock, or 12 miles northeast of Slaton, moving northeast at 25
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Crosbyton, Ralls, and Caprock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3344 10151 3357 10155 3383 10128 3354 10104
TIME...MOT...LOC 0123Z 231DEG 20KT 3353 10146 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DWK
4 follow-up statements
424 
WWUS54 KLUB 090134
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
834 PM CDT Mon Apr 8 2024

TXC107-090215-
/O.CON.KLUB.SV.W.0013.000000T0000Z-240409T0215Z/
Crosby TX-
834 PM CDT Mon Apr 8 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CENTRAL CROSBY COUNTY...

At 834 PM CDT, a severe thunderstorm was located 6 miles south of
Ralls, or 10 miles west of Crosbyton, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Crosbyton and Ralls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3348 10150 3357 10155 3383 10128 3354 10104
TIME...MOT...LOC 0134Z 227DEG 20KT 3359 10142 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DWK
533 
WWUS54 KLUB 090146
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
846 PM CDT Mon Apr 8 2024

TXC107-090215-
/O.CON.KLUB.SV.W.0013.000000T0000Z-240409T0215Z/
Crosby TX-
846 PM CDT Mon Apr 8 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CENTRAL CROSBY COUNTY...

At 846 PM CDT, a severe thunderstorm was located near Crosbyton,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Crosbyton and Ralls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3353 10143 3363 10149 3383 10128 3358 10107
TIME...MOT...LOC 0146Z 235DEG 22KT 3363 10129 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DWK
463 
WWUS54 KLUB 090154
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
854 PM CDT Mon Apr 8 2024

TXC107-090215-
/O.CON.KLUB.SV.W.0013.000000T0000Z-240409T0215Z/
Crosby TX-
854 PM CDT Mon Apr 8 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CENTRAL CROSBY COUNTY...

At 854 PM CDT, a severe thunderstorm was located over Crosbyton,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Crosbyton and Ralls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3358 10132 3369 10140 3383 10128 3358 10107
TIME...MOT...LOC 0154Z 234DEG 21KT 3366 10123 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DWK
091 
WWUS54 KLUB 090212
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
912 PM CDT Mon Apr 8 2024

TXC107-090221-
/O.EXP.KLUB.SV.W.0013.000000T0000Z-240409T0215Z/
Crosby TX-
912 PM CDT Mon Apr 8 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CROSBY COUNTY WILL
EXPIRE AT 915 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
far northeastern Crosby County until 10 PM CDT.

&&

LAT...LON 3358 10132 3369 10140 3383 10128 3358 10107
TIME...MOT...LOC 0211Z 231DEG 20KT 3370 10116 

$$

DWK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 6:36 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 8, 6:36 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
636 PM CDT Mon Apr 8 2024

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 207 PM CDT Mon Apr 8 2024

The main concern for today is the chances of severe thunderstorms
starting off the Caprock this afternoon with chances redeveloping
westward through midnight. A front will continue to move through
this afternoon bringing low level convergence and moisture aiding
in thunderstorm development. The more robust low level moisture
should remain south of the FA resulting in high storm bases. The
main threats for this afternoon's thunderstorms are large hail
possibly up to baseball size and gusty winds.

The upper level low now south of the Great Basin has closed off and
will continue to move eastward across Arizona and New Mexico towards
West Texas through tomorrow afternoon. Broad upper level divergence
will create some weak lift to assist in the thunderstorms expected
to develop this afternoon. Two surface lows will develop with one in
southern New Mexico and the other in the Big Bend region separated
by a dryline. Low level moisture ahead of the surface lows will most
likely keep the dryline from moving too far east. Following
tonight's convection, large scale lift in the form of height falls
will increase considerably Tuesday afternoon resulting in widespread
chances for showers and thunderstorms. There is a low chance for
severe storms as the primary threat shifts to heavy rain and minor
flooding given PWATs rising to 0.7" near the TX-NM border and to
just over 1" in the Rolling Plains.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 207 PM CDT Mon Apr 8 2024

The southern-stream, neutrally-tilting trough will pivot over the
southern Great Plains on Tuesday evening while the mid-level
circulation remains closed. Sharply cyclonic and difluent flow will
be present overhead as the closed low rotates over West Texas, with
the left exit-region of the high-level jet translating eastward into
central North Texas by Tuesday night. The surface- and mid-level
circulations will also begin to vertically-stack, with an
expectation for mid-level frontogenesis to intensify as the axis of
dilatation sharpens along the apex of the closed low. Deformation
banding will occur, with locally enhanced rain rates possible across
portions of the Caprock and Rolling Plains on Tuesday night as a
weak, but tall, elevated mixed layer (EML) near 500-750 J/kg remains
intact over the Rolling Plains ahead of the NVA advecting in on the
backside of the mid-level low. The 10/00Z sounding climatology from
the AMA RAOB site indicates a record precipitable water (PWAT) value
of 0.77", and guidance is in agreement with record PWAT territory
becoming realized as the belt of strong, mid-level theta-e advection
advects westward along a well-defined axis of dilatation with PWATs
between 0.80-1.00" possible within the moist sector. This, combined
with the skinny EML, should galvanize the locally heavy rain
potential and is, therefore, reflected in the official forecast for
Tuesday night and into early Wednesday morning. Localized flooding
will be possible in low-lying and poor drainage areas, especially
across the Rolling Plains.

The base of the neutrally-tilted trough is forecast to pivot east of
the CWA by sunrise Wednesday, with the axis of dilatation becoming
more-diffuse and the mid-levels warm following the advection of NVA.
This will cause the EML to erode entirely with only light rain
showers expected to linger through the late morning and early
afternoon hours. Total QPF from this event may have significant
variability depending on locale; however, confidence continues to
increase in a large footprint in beneficial rainfall with the
official forecast reflecting between 0.75-1.50" with upwards of
2.00" in some areas across the CWA. By Wednesday afternoon,
conditions will rapidly improve as northwesterly flow emerges over
the region with full insolation occurring. Temperatures were lowered
a few degrees to be within the 12Z MOS guidance envelope due to the
wet ground despite efficient boundary-layer mixing and brisk,
northerly winds post-frontal passage. Winds will slacken after
sunset on Wednesday with a weak anticyclone drifting into the CWA.
Return flow will eventually become established across the Caprock by
Thursday as the surface anticyclone drifts into the Upper Red River
Valley beneath a crystal clear sky. A gradual warming trend will
follow by the end of the week as shortwave ridging builds into the
region from the west, with very warm to even hot temperatures
forecast in response to the rise in geopotential heights.

Sincavage

&&

.AVIATION...
(00Z TAFS)
Issued at 630 PM CDT Mon Apr 8 2024

Thunderstorms are developing near and south of KLBB at the start
of this TAF period. These storms will continue to expand in
coverage and shift northeast through the evening hours. Behind
this initial activity there should be a brief lull in activity
before another round of showers and thunderstorms develop west of
KLBB and KPVW early tomorrow morning. This activity will sweep
east through the morning hours and could bring MVFR to IFR
ceilings to the terminals. IFR ceilings seem likely at KLBB and
KPVW behind this activity with these low ceilings remaining
through the remainder of the TAF period. Low ceilings at KCDS
remain uncertain at this time as lowest clouds should remain just
south of the airport so have left a prevailing mention out of the
KCDS TAF site. A third wave of showers and thunderstorms are
expected at the end of this TAF period which will impact all TAF
sites. Northeasterly winds will be breezy for much of tomorrow at
all three sites.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...10
LONG TERM....09
AVIATION...58
Hazardous weather outlook, Apr 8, 5:44 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
544 PM CDT Mon Apr 8 2024

TXZ021>044-092245-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
544 PM CDT Mon Apr 8 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Strong to severe thunderstorms are expected to develop this
afternoon across the Rolling Plains and portions of the central and
eastern South Plains. These storms will be capable of producing wind
gusts to 60 mph, very large hail up to the size of baseballs, and
a tornado or two. The severe thunderstorm threat is expected to
diminish after midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances continue into Tuesday and Wednesday across the
entire area. Strong to marginally severe thunderstorms Tuesday
afternoon may produce small hail along with periods of heavy rain
leading to flooding concerns Tuesday afternoon through early
Wednesday morning across the Caprock and Rolling Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Apr 8, 7:09 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
709 PM CDT Mon Apr 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     Hail             3 E Post                33.20N 101.33W
04/08/2024  E1.75 Inch       Garza              TX   NWS Employee

&&

CR
Local storm report, Apr 8, 7:37 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
737 PM CDT Mon Apr 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     Hail             1 NW Lake Alan Henry    33.08N 101.06W
04/08/2024  E1.00 Inch       Garza              TX   Public

&&

CR
Special weather statement, Apr 8, 8:05 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Lubbock TX
805 PM CDT Mon Apr 8 2024

TXZ035-036-090130-
Crosby TX-Lubbock TX-
805 PM CDT Mon Apr 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LUBBOCK AND
SOUTHWESTERN CROSBY COUNTIES THROUGH 830 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm near
Slaton, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Slaton, Ransom Canyon, Caprock, and Buffalo Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas.

&&

LAT...LON 3353 10170 3373 10143 3340 10127 3339 10162
TIME...MOT...LOC 0105Z 241DEG 21KT 3345 10158

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

DWK
Local storm report, Apr 8, 8:06 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
806 PM CDT Mon Apr 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     Hail             1 W Slaton              33.44N 101.66W
04/08/2024  E1.00 Inch       Lubbock            TX   Broadcast Media

&&

CR
Special weather statement, Apr 8, 8:15 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Lubbock TX
815 PM CDT Mon Apr 8 2024

TXZ041-090145-
Lynn TX-
815 PM CDT Mon Apr 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LYNN COUNTY THROUGH
845 PM CDT...

At 815 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Slide, or 12 miles northwest of Tahoka, moving
northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
New Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3330 10207 3339 10202 3339 10178 3324 10172
      3320 10199
TIME...MOT...LOC 0115Z 231DEG 20KT 3327 10197

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

DWK

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:13 PM CDTSevere Thunderstorm WarningLUBGarza, Kent32 min
Apr 8, 7:16 PM CDTSevere Thunderstorm WarningLUBKent, Stonewall44 min
Apr 8, 7:24 PM CDTSevere Thunderstorm WarningLUBLynn19 min
Apr 8, 7:58 PM CDTSevere Thunderstorm WarningLUBKent, Stonewall77 min
Apr 8, 8:05 PM CDTSpecial Weather StatementLUBCrosby25 min
Apr 8, 8:15 PM CDTSpecial Weather StatementLUBLynn30 min
Apr 8, 8:39 PM CDTSpecial Weather StatementLUBLubbock21 min
Apr 8, 8:53 PM CDTSevere Thunderstorm WarningLUBLynn, Terry15 min
Apr 8, 9:08 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock39 min
Apr 8, 9:11 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley28 min
Apr 8, 10:13 PM CDTSevere Thunderstorm WarningLUBKent, Stonewall36 min
Apr 8, 10:47 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall58 min
Apr 9, 1:40 AM CDTSevere Thunderstorm WarningLUBCochran, Yoakum52 min
Apr 9, 6:27 AM CDTSevere Thunderstorm WarningLUBGarza, Kent, Lynn30 min
Apr 9, 6:56 AM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent64 min
Apr 9, 7:00 AM CDTAreal Flood AdvisoryLUBGarza, Kent, Lynn73 min
Apr 9, 7:45 AM CDTSevere Thunderstorm Warning Considerable damage threatLUBDickens, Kent, King, Stonewall60 min
Apr 9, 8:29 AM CDTSevere Thunderstorm WarningLUBKing18 min
Apr 9, 11:50 AM CDTSpecial Weather StatementLUBBriscoe, Floyd, Hall, Motley55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.